top of page

BENZO STORY: Rick from Charleston, South Carolina

Updated: Mar 23, 2023

Summary


A dark and difficult benzo story of dependence on Ativan. After facing severe withdrawal symptoms including the loss of job and relationships, Rick found a way out and is beginning to rebuild his life.

 

Details

  1. Key Topics: Anxiety, Benzos, Dependence, Withdrawal, Ativan, lorazepam, career loss, relationship loss, hallucinations, gabapentin, Prozac, fluoxotine, antidepressant, doctors, success

 

Content Warning


Stories presented on Easing Anxiety may contain triggering content. If this is a concern for you, please refrain from reading any further. These stories are provided for informational purposes only and should never be considered medical advice. Opinions stated are those of the author only. See our disclaimer at the bottom of this post for more information.

 

Rick’s Story


Dark night of the soul.


In 2007, I was promoted to VP of business development for a southeast engineering firm. I was having trouble flying on planes, and my family doctor prescribed Ativan as needed, that I could take one hour before I flew. It worked so well, I started taking it at night when I traveled for sleep.

Never was told not to take for a long period of time.

Never was I told not to take for a long period of time. That same year the economy was slowing, and as an officer I had to take a pay cut. I became depressed and the doctor prescribed an SSRI. Prozac. I thought I would go crazy.


He would try me on many medications. Kept telling me it takes weeks for results. I kept telling him I felt weird. Felt like my brain stopped working. I kept telling him the Ativan was not working.


He switched my prescription to 1mg 3 times a day. I started seeing a counselor for depression. I started going for days without sleep. In 2011, my father died, my youngest son graduated college, and my oldest son married. I started having panic attacks on planes, and started isolating myself from work. I started having panic just going into the office.

I tried to taper off Ativan and ended up in hospital.

I tried to taper off Ativan and ended up in hospital. I started seeing a psychiatrist. He switched me from Ativan to lorazepam [lorazepam is the generic form of Ativan] because it had a longer half-life. Then the crazies started.


I started seeing things like spirits in people. As if I was in another world. I paced the house for days, trying to keep things from happening to my son. I thought someone was out to harm my family.

I started seeing things like spirits in people.

Ended up, they put me on Effexor, and kept me on lorazepam. I took a short-term leave of work. I thought I was losing my mind.


In 2013, I returned to work for two months, and in June they terminated my employment. I had been with the company 22 years. My wife left me after 25 years. I was having rage fits and uncontrollable fits of anger. I put myself in a 6-week treatment facility where they took me off lorazepam in 10 days using gabapentin.

…in June they terminated my employment…my wife left me after 25 years.

In 2016, I applied for disability. I could not work. I was still seeing a group for depression. I was having pain in my legs and burning in my feet. I was told I had nerve damage and prescribed Lyrica. It did nothing to help the burning.


In 2017, I moved to Charleston to be near my sons. Since 2013, our relationship had gone downhill. I would have psychotics episodes where I though evil had taken over my mind. I saw things in people like mean spirits. I found a doctor who had worked with me to get off benzos.

I have stopped completely with a slow taper from 2 mg to zero. I have good days and bad days where my nerves hurt in my shoulders. The best thing that happened was I got my mind busy. It was a slow process.


My son told me to Uber. I wasn’t sure what Uber was. I started a couple days a week. I found meeting people and getting out of the house helped me feel better. After 9 months, I started a small business after meeting people from UBERing.

I am still not where I want to be physically, but I am 100 percent better.

I am still not where I want to be physically, but I am 100 percent better. I am building my relationship with my sons and my wife.


My biggest frustration, is I was never made aware that you could become dependent to benzos and the withdrawal could cause mental and physical torment.


Rick

 

Share Your Story


We are always looking for new stories to share. Please visit our feedback form if you’d like to share your story with our community. Thank you.

 

Disclaimer


All stories shared on Easing Anxiety are done so with the author’s permission. These stories are provided for informational purposes only and should never be considered medical advice. The views and opinions expressed within are those of the author only, and do not necessarily reflect those of Easing Anxiety or its founder. Stories presented on Easing Anxiety may contain triggering content for certain segments of the population. While provided as an informational resource to our community, some stories may not be beneficial to those who are sensitive to their content. Regarding benzodiazepine withdrawal or BIND, most people can withdraw safely, successfully, and without serious complications if they are informed and have a solid support system. Many of the stories shared on Easing Anxiety are extreme and should not be used to create any expectations of one’s individual experience. Please read the Ashton Manual formore information and work with your doctor. Withdrawal, tapering, or any other change in dosage of benzodiazepines, nonbenzodiazepines (Z-drugs), or any other prescription medication should only be done under the direct supervision of a licensed physician. View our complete disclaimer for more info.

Related Posts

See All

Comentarios


bottom of page